HealthCentral.com

People's Pharmacy


For more up-to-date information on drugs, herbs and home remedies visit The People's Pharmacy Home Site at peoplespharmacy.us


How Do I Get Rid Of Smelly Gas?

Posting Date: 05/17/2001

Q. I am troubled by an unusual amount of gas with an unpleasant odor. Sometimes the bloating and discomfort are unbearable.

A lot of this started after I began taking verapamil for blood pressure, Actonel for osteoporosis and Glucophage for diabetes. I need Metamucil to counteract the constipation I experience.

My doctor suggested Beano but it wasn't helpful, so I now avoid foods like beans and broccoli. Do you have any other suggestions? This is affecting my social life. I need help!

A. Your digestive tract woes may be related to your medicine. Verapamil (Calan, Isoptin, Verelan) can cause constipation. Actonel, Glucophage and Metamucil (psyllium seed) could contribute to gas and bloating.

Beano would not work for drug-induced flatulence. It contains an enzyme that breaks down undigested sugars from beans and vegetables.

Perhaps your doctor could consider medications that don't cause constipation or gas. Take a look at our Guides to Digestive Disorders and Constipation, which list common culprits and offer simple solutions.